Texas, 2008

Tropical Storm and Storm Surge in Texas, August 5, 2008

August 5, 2008 · NWS HGX · 4 events in 2 counties and zones

Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totalling $100,000. Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totalling $100,000.

Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).

Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.

Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 4, 10:24 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 10:24 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1124 PM CDT MON AUG 4 2008

.DISCUSSION...

THE 03Z TRACK OF TROPICAL STORM EDOUARD A TOUCH TO THE RIGHT OF
THE PREVIOUS FORECAST TRACK...OR MORE OVER CRYSTAL BEACH THAN THE
CITY OF GALVESTON...WITH A NEAR-18Z TUE LANDFALL. AT THE TIME OF
THIS WRITING...THE HIGHEST PROBABILITY OF TROPICAL STORM FORCE
WINDS WILL OCCUR OVER COASTAL CHAMBERS COUNTY AND EASTERN REACHES
OF GALVESTON COUNTY...OR GENERALLY TO THE EAST OF SAN LUIS PASS.
PLEASE REFER TO THE ZFP FOR ACTUAL SUSTAINED WIND AND GUST
FORECASTS PER COUNTY.

THE HLS HAS BEEN UPDATED AND SENT OUT AT 04Z. NO MAJOR CHANGES IN
THIS LATEST INTERMEDIATE PACKAGE. THE ONLY CHANGES OF NOTE WERE TO
SLIGHTLY LOWER COASTAL MAXIMUM SEA LEVELS DOWN A TOUCH DUE TO A
MORE NORTHERLY INITIATION OF TS EDOUARD PER RAD/SAT/TPC ANALYSIS
SETTING UP THAT A SLIGHTLY NORTHERLY LANDFALL. IT MUST BE
MENTIONED THAT A VERY SLIGHT UP OR DOWN THE COAST VARIATION OF
LANDFALL LAT/LONG COORDINATES...OR WITHIN JUST A 10 TO 20 NM
ERROR...CAN SIGNIFICANTLY INCREASE OR DECREASE GALVESTON BAY AND
ISLAND WATER LEVELS. THUS...WHEN REVIEWING THE LATEST HLS...PLEASE
BE AWARE THAT THESE MOST UPDATED SEA LEVELS REFER TO A CURRENT
NEAR-CRYSTAL BEACH LANDFALL. ATTM...LEVELS ERR ON THE SIDE OF A
MORE SOUTHERLY (THAN NORTHERLY) LANDFALL...OR ON THE HIGH SIDE TO
ACCOUNT FOR TRACK ERROR. AT 4 FEET...FLOODING BEGINS ACROSS MOST
COASTAL...BAY SIDE...AND WESTERN GALVESTON BAY REGIONS. THE HIGHEST
PROBABILITY OF THE MOST SIGNIFICANT COASTAL FLOODING LOOKS TO BE
ON THE BOLIVAR PENINSULA DURING THE LATE MORNING HOURS. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  74  92  75 /  30  80  70  40  20
HOUSTON (IAH)              77  87  76  92  75 /  60  90  60  40  20
GALVESTON (GLS)            79  86  80  89  80 /  80  90  50  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BRAZORIA...
     CHAMBERS...GALVESTON...HARRIS...JACKSON...LIBERTY...
     MATAGORDA.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.

     FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     LIBERTY...MATAGORDA...MONTGOMERY...WALLER...WASHINGTON...
     WHARTON.

     TROPICAL STORM WIND WARNING UNTIL 6 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: AUSTIN...COLORADO...FORT BEND...
     MONTGOMERY...WALLER...WHARTON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, Aug 4, 3:32 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
432 PM CDT MON AUG 4 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-052145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
432 PM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE STORMS THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS
EVENING. SOME MAY BECOME SEVERE WITH WIND DAMAGE BEING THE PRIMARY
THREAT. OTHERWISE...RAINBANDS ASSOCIATED WITH TROPICAL STORM
EDOUARD WILL PERIODICALLY BE MOVING IN OVERNIGHT AS THE STORM
MOVES CLOSER TO THE AREA. WINDS AND SEAS WILL RAPIDLY INCREASE
AFTER MIDNIGHT.  PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.

.DAY TWO...TUESDAY

TROPICAL STORM EDOUARD IS FORECAST TO MAKE LANDFALL ALONG THE
UPPER TEXAS COAST. COASTAL FLOODING DUE TO THE ELEVATED
TIDES...HEAVY RAINFALL ALONG WITH DAMAGING WINDS WILL BE THE
PRIMARY THREATS. PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.

MARINERS AND RESIDENTS OF THE UPPER TEXAS COAST AND SOUTHEAST
TEXAS SHOULD MONITOR THIS SITUATION CLOSELY.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
EDOUARD IS FORECAST TO MOVE OUT OF THE REGION TO THE WEST ON
WEDNESDAY THOUGH RAINFALL WILL CONTINUE ACROSS THE AREA WEDNESDAY
AS GULF MOISTURE STREAMS ACROSS THE AREA.

THE AREA SHOULD DRY OUT THURSDAY AND FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TUESDAY EVENING.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 storm surge/tide, 1 flash flood. Local standard time, as filed.

Tropical Storm, Galveston

When
August 5, 12:30 AM CST to 12:30 PM CST
Where
Galveston forecast zone
Reported by
NWS Storm Survey
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totaling $100,000.

Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).

Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.

Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.

Storm Surge/Tide, Galveston

When
August 5, 12:30 AM CST to 12:30 PM CST
Where
Galveston forecast zone
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.

Tropical Storm, Chambers

When
August 5, 12:30 AM CST to 12:30 PM CST
Where
Chambers forecast zone
Reported by
NWS Storm Survey
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Tropical Storm Edouard moved ashore along the upper Texas coast between High Island and Sabine Pass in the McFaddin National Wildlife Refuge and produced minimal damage totaling $100,000.

Damage from Edouard included minor storm tide flooding along portions of the Bolivar Peninsula ($95,000) and brief flash flooding along portions of Interstate 10 in Chambers County ($5,000).

Storm tide damage on the Bolivar Peninsula was confined to the Gilchrist area. Ten single family homes experienced flooding up to eighteen inches deep inside the home. Fifteen single family homes and two mobile homes experienced flooding up to six inches deep inside the home.

Interstate 10 was closed in central Chambers County near State Highway 61 due to Edouard's heavy rainfall estimated to be between 3 and 5 inches.

Flash Flood, Chambers

When
August 5, 7:30 AM CST to 12:30 PM CST
Where
Chambers County, 1.58 mi WSW of Hankamer to 1.27 mi SW of Hankamer
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.838, -94.652

Interstate 10 was closed near SH 61 due to heavy rains from Tropical Storm Edouard.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132181, 132884, 132886, 132885.